Your Drugs May Give You Dementia
Maybe you think a diagnosis of dementia is your worst nightmare, but I’d argue that even more gruesome is the possibility of being told you have dementia, when in fact one simple step could reverse it quite simply. "Pseudodementia" is far more common than you’d guess... and the cause can often be found in your medicine cabinet.
Sam Gandy, MD, PhD, professor of neurology and psychiatry at the Mount Sinai School of Medicine in New York City, sees many elderly patients who seem to be suffering from Alzheimer’s disease (AD) or other forms of dementia... but may not be. He told me he believes as many as 10% of those 65 and older believed to have dementia may actually be experiencing side effects from medication.
Sleeping pills are a common culprit. A good night’s sleep often becomes increasingly elusive for aging men and women, leading doctors, sympathetic to their plight, to prescribe drugs such as zolpidem (Ambien). These drugs trigger mental and physical lethargy -- that’s why they work -- but in some people that state of mind and body carries over to the next day and impairs function, says Dr. Gandy. It’s not just prescriptions, either -- over-the-counter sleep-aids, which seem as innocent as popping a vitamin, can also cause this problem. OTC sleep-aids (including brands like Unisom Sleep Tabs, Tylenol PM and Nytol Quickcap caplets) contain antihistamines, virtually all of which can cause dementia-like symptoms.
Yet another common type of drug prescribed in elderly to promote sleep and/or calm nerves are tranquilizers in the benzodiazepine class. This includes lorazepam (Ativan), clonazepam (Klonopin), alprazolam (Xanax), diazepam (Valium) and many more. Occasional use is okay, Dr. Gandy says, but when people take such medications often, they can build up in the system, leading to dementia-type symptoms. Dr. Gandy says if you are going to take a "benzo," look for one with a short half-life such as Ativan or Xanax rather than, say, Valium, which lingers much longer in the body, thus making accumulation more likely.
BEYOND SLEEPING PILLS -- WHAT ELSE?
Still other drugs used to treat frequent medical problems in the elderly can slow cognition. These include some beta blocker drugs, prescribed for a wide variety of problems such as high blood pressure, irregular heart rhythm, migraine, angina and glaucoma. Also, anticholinergic drugs are a problem -- these are prescribed to treat Parkinson’s disease, chronic obstructive pulmonary disease (COPD), some gastrointestinal problems, urine retention and more. Although some studies seem to have shown that statin drugs -- the world’s top-selling pharmaceuticals, prescribed to lower cholesterol levels -- help prevent dementia, there is considerable anecdotal evidence of people developing dementia symptoms after taking them -- with symptoms then vanishing when they stop the drug. Drugs are often life-savers, but not all that much is known about what happens in the body when they are used over long periods, and most especially in combination with other medications. This is one of the most important reasons why it is smart to take as few medications as possible.
Yet another frequent cause of pseudodementia is not a drug, but rather depression -- a condition that is particularly complicated in the elderly, says Dr. Gandy, because they tend to isolate themselves and often their depression symptoms closely resemble early-stage dementia. In fact, he told me he has had experiences of trying to set up a clinical trial for Alzheimer’s Disease, only to discover that candidates referred by their physicians actually suffered clinical depression, not AD at all. Treating these patients with antidepressants also improved their cognition, Dr. Gandy said.
WHAT YOU CAN DO
The resounding message is that no one should be quick to accept a diagnosis of dementia as the cause of memory loss and/or confusion, especially in an elderly individual. Call your doctor if you develop memory problems soon after starting a new drug. Have your doctor scrutinize all medications to see if one or the combination might be causing the symptoms. Be sure your pharmacist has a complete list of all medications taken, especially if they aren’t all filled at the same pharmacy. If it turns out that one or several of the drugs you take could be the cause, Dr. Gandy advises working out a plan with your doctor to withdraw from the drug or drugs for a month or so to see if symptoms change. Finally, be very careful about any sleep aids, whether OTC or prescription.
Sam Gandy, MD, PhD, professor of neurology and psychiatry at the Mount Sinai School of Medicine in New York City.